Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 134, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2017, 6:06 PM CDT for Ellis County, Rush County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2017, 6:06 PM CDT (23:06 UTC)
- Expired
- Jun 6, 2017, 6:35 PM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
945
WUUS53 KDDC 062306
SVRDDC
KSC051-165-070000-
/O.NEW.KDDC.SV.W.0134.170606T2306Z-170607T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
606 PM CDT TUE JUN 6 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Rush County in central Kansas...
Eastern Ellis County in central Kansas...
* Until 700 PM CDT
* At 606 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Codell to Pfeifer, moving east
at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hays, Victoria, Catherine, Schoenchen, Walker, Munjor, Emmeram,
Loretta, Pfeifer, Toulon, Turkville and Hays Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9904 3867 9903 3856 9903 3870 9936
3913 9925 3913 9904
TIME...MOT...LOC 2306Z 289DEG 12KT 3911 9911 3872 9918
HAIL...1.50IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
460
WWUS53 KDDC 062335
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
635 PM CDT TUE JUN 6 2017
KSC051-165-062345-
/O.CAN.KDDC.SV.W.0134.000000T0000Z-170607T0000Z/
Rush KS-Ellis KS-
635 PM CDT TUE JUN 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH AND EASTERN
ELLIS COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 3870 9904 3867 9903 3856 9903 3870 9936
3913 9925 3913 9904
TIME...MOT...LOC 2333Z 289DEG 12KT 3908 9901 3869 9908
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:00 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jun 6, 2:00 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CDT Tue Jun 6 2017 ...Updated Long Term... .SHORT TERM...(This evening through Wednesday) Issued at 1225 PM CDT Tue Jun 6 2017 Instability is increasing across SW KS as of midday, with SPC mesoanalysis showing ML CAPE near 1000 J/kg and lifted index of near -4. Strong heating into the upper 80s will remove what is left of the convective inhibition, with scattered showers and thunderstorms developing this afternoon. Initial activity already developing near Hays. HRRR has been very aggressive with convective coverage this afternoon for several runs, and earlier increased pop grids for the northern zones this afternoon. Storms will propogate generally S/SE once formed, given the NWly flow aloft. The threat of severe weather is marginal. Deep layer shear is weak, but easterly upslope surface winds will help encourage storm relative inflow and some updraft strength. Strong to marginally severe storms are possible through this evening, with wind gusts of 50-60 mph the primary threat. Have high confidence that scattered thunderstorms will exist, but very low confidence on exact coverage and placement. All models have their own ideas, typical in nebulously forced summer-like environments. With precipitable water near one inch, locally heavy rainfall is likely. Pops generally favor the northern zones through tonight, as most models are suggestive of some flavor of MCS impacting at least the NE zones tonight. 12z GFS shows this scenario nicely, with a thunderstorm complex affecting the Hays vicinity after 7 pm. Outside of convection, winds will trend east/NE behind a combined cold front and outflow boundary. Lows tonight will be held within a few degrees of 60 given a moist boundary layer and thick cloud cover. Lower stratus clouds are expected to develop in the moist upslope post-frontal airmass by sunrise Wednesday. Noticeably cooler/miider on Wednesday, as 850 mb temperatures drop back to the mid teens C. Many locations expected to hold in the upper 70s. Boundary layer remains plentiful Wednesday, but instability will be much weaker in the expected post-frontal airmass. Therefore, Wednesday afternoon will be dry for most locales. Only a slight chance mention was maintained for the western zones late Wednesday, to account for any activity directed into far western Kansas by the NW flow aloft. .LONG TERM...(Wednesday night through Tuesday) Issued at 200 PM CDT Tue Jun 6 2017 Thursday through Sunday...Heating up and drying out will be the general theme through the weekend. Ridge axis remains across the Four Corners on Thursday, keeping modest NW flow locked in over Kansas. As such, will continue to carry chance pops for showers and thunderstorms rolling off the higher terrain Thursday evening/night. 12z ECMWF continues to hint at nocturnal thunderstorm potential in SW KS through sunrise Friday. Temperatures Thursday begin the warming trend, into the 80s. Friday...Dry and warmer. Ridge axis begins phasing east, near the Colorado/Kansas border by 7 pm. Rain chances dwindle away, with subsidence taking over. Grids are dry (pops < 15%). The heating trend continues, with upper 80s east to lower 90s west. Saturday and Sunday...Hot. As flat ridge axis spreads into the central plains, intensely hot plume at 850 mb spreads into SW KS under weak SW flow aloft. 12z ECMWF warms 850 mb temperatures well above 30C across the western CWA. Grids have the first 100 degrees ratings of the season for various western/SW locales Saturday afternoon. Just about as hot on Sunday, with little temperature change noted at 850 mb. Kansas will be sandwiched between a 590 dm upper ridge near Tennessee, and a strong trough in Alberta. With the SW flow aloft, the dryline will establish. Capping will be strong, but so will heating and instability, and there may be a late day storm or two such as ECMWF suggests. Cold front is expected at some point early next week, offering a chance at a thunderstorm and cooler temperatures by Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue Jun 6 2017 VFR will prevail the majority of the time through this TAF period. Winds will be light and variable this afternoon along with a developing cumulus field. High confidence in scattered showers and thunderstorms this afternoon through tonight, but have low confidence on exact timing and placement, and any direct impacts on the terminals. For now, blanketed the TAFs with VCTS/VCSH/CB through 12z Wed. TAF amendments will be required with TEMPOs as storms approach airports. Several model solutions (including the 12z GFS) have shown consistency with a thunderstorm complex (MCS) impacting the HYS vicinity this evening, after 00z Wed. Outflow wind gusts as high as 50 kts will be the primary severe weather concern. Outside of convection, winds will trend E/NE near 10 kts overnight, as a combined cold front/outflow boundary passes south through the terminals. Consensus of short term models is for lower stratus cigs to arrive by 12z Wed, in the post-frontal moist upslope. Kept cigs near 4k ft AGL (low end VFR) for now, but MVFR cigs are possible Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 61 78 58 / 20 40 30 10 GCK 85 60 79 58 / 30 40 20 10 EHA 84 58 82 55 / 30 40 30 20 LBL 87 60 78 57 / 10 30 30 20 HYS 86 60 78 58 / 40 60 30 10 P28 89 61 78 58 / 20 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jun 6, 3:17 AM CDT, 14 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Tue Jun 6 2017 KSZ030-031-043>046-061>066-074>081-084>090-071000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Tue Jun 6 2017 /217 AM MDT Tue Jun 6 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon and early tonight. Main hazards will be wind gusts up to 60 mph and pea to near quarter size hail. Periods of heavy rainfall will also be possible across north central Kansas after sunset. A few landspout tornadoes can be be completely ruled out this afternoon early in the event along a nearly stationary north to south oriented surface boundary east of highway 283. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A few strong to marginally severe afternoon and evening thunderstorms will be possible both on Wednesday and Thursday, mainly west of highway 83. Main hazards both days will be wind gusts of 50 to 60 mph. Next chance for strong to severe thunderstorms will be late this weekend and early next week as a dry line moves into far western Kansas. Hail and strong winds will be possible should storms develop. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Friday - Lightning: Limited risk * Saturday - Fire weather: Limited risk * Sunday - Fire weather: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required between 3 pm and 7 pm east of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 6, 4:46 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT TUE JUN 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 1 NNW WAKEENEY 39.04N 99.88W
06/06/2017 E1.50 INCH TREGO KS EMERGENCY MNGR
&&
GTLocal storm report, Jun 6, 4:59 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT TUE JUN 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 ESE WAKEENEY 39.02N 99.87W
06/06/2017 E1.25 INCH TREGO KS TRAINED SPOTTER
HAIL WAS QUARTER TO HALF DOLLAR SIZE.
0446 PM HAIL 1 WSW WAKEENEY 39.02N 99.89W
06/06/2017 E1.75 INCH TREGO KS PUBLIC
0446 PM TSTM WND GST 1 WSW WAKEENEY 39.02N 99.89W
06/06/2017 E68.00 MPH TREGO KS PUBLIC
GUSTS ESTIMATED AT 65 TO 70 MPH. LARGE TREE BRANCHES
BLOWN DOWN.
&&
GERARDSpecial weather statement, Jun 6, 5:32 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Dodge City KS 532 PM CDT TUE JUN 6 2017 KSZ031-062330- Ellis KS- 532 PM CDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 630 PM CDT... At 532 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 2 miles west of Codell to 2 miles southwest of Yocemento. Movement was southeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Hays, Victoria, Catherine, Walker, Munjor, Emmeram, Yocemento, Toulon, Turkville and Hays Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3870 9904 3891 9956 3913 9940 3913 9904 TIME...MOT...LOC 2232Z 294DEG 17KT 3921 9922 3889 9945 RUSSELL
Local storm report, Jun 6, 5:35 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT TUE JUN 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 9 WSW SCOTT STATE LAKE 38.63N 101.07W
06/06/2017 E50.00 MPH SCOTT KS PUBLIC
&&
GERARDSpecial weather statement, Jun 6, 5:58 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Dodge City KS 558 PM CDT TUE JUN 6 2017 KSZ078-088-070000- Clark KS-Ford KS- 558 PM CDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FORD AND CENTRAL CLARK COUNTIES UNTIL 700 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles north of Clark State Lake, or 17 miles north of Ashland, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ashland, Bloom and Clark State Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3752 9987 3749 9964 3708 9969 3713 10002 TIME...MOT...LOC 2257Z 011DEG 14KT 3744 9978 RUSSELL
Special weather statement, Jun 6, 6:02 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
602 PM CDT TUE JUN 6 2017
KSZ064-078>080-070000-
Hodgeman KS-Kiowa KS-Edwards KS-Ford KS-
602 PM CDT TUE JUN 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN...SOUTHWESTERN PAWNEE AND WESTERN
EDWARDS COUNTIES UNTIL 700 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Offerle, or 9 miles west of Kinsley, moving south at
10 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Kinsley, Spearville, Ford, Offerle, Bellefont and Windhorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3764 9981 3805 9969 3808 9936 3803 9935
3800 9935 3800 9934 3766 9927
TIME...MOT...LOC 2302Z 356DEG 10KT 3796 9958
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:19 PM CDT | Special Weather Statement | DDC | Ness | 41 min |
| Jun 6, 2:24 PM CDT | Special Weather Statement | DDC | Lane | 36 min |
| Jun 6, 2:32 PM CDT | Flash Flood Warning | DDC | Lane, Ness, Trego | 4 hr |
| Jun 6, 2:38 PM CDT | Special Weather Statement | DDC | Stafford | 37 min |
| Jun 6, 3:54 PM CDT | Special Weather Statement | DDC | Lane | 66 min |
| Jun 6, 4:41 PM CDT | Special Weather Statement | DDC | Scott | 64 min |
| Jun 6, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 47 min |
| Jun 6, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 45 min |
| Jun 6, 5:32 PM CDT | Special Weather Statement | DDC | Ellis | 58 min |
| Jun 6, 5:58 PM CDT | Special Weather Statement | DDC | Clark | 62 min |
| Jun 6, 6:02 PM CDT | Special Weather Statement | DDC | Edwards | 58 min |
| Jun 6, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.